Background/aim: Acne vulgaris (AV) is a common inflammatory skin condition associated with psychological and social distress. Its pathogenesis involves factors such as sebaceous hypersecretion and Cutibacterium acnes colonization. Vitamin D plays a crucial role in the pathogenesis of various inflammatory skin disorders, including AV, due to its immunomodulatory effects and involvement in keratinocyte growth and maturity. However, adequate sun exposure is required for optimal vitamin D synthesis. Isotretinoin (IOS), a vitamin A derivative, is a commonly used medication for severe acne, acting by binding to retinoid receptors. It can also form heterodimers with vitamin D receptors, potentially increasing vitamin D catabolism. Previous studies examining the impact of oral IOS on serum vitamin D levels have yielded inconsistent results. Therefore, this study aimed to assess changes in 25-hydroxy (OH) vitamin D serum levels in individuals with severe AV before and after IOS treatment. Materials and methods: One hundred patients with severe AV were enrolled, each receiving 0.75 mg/kg IOS treatment daily for 4 months. Serum 25 OH vitamin D levels were measured before, during, and after treatment. Results: This study found a significant increase in serum 25 OH vitamin D levels among patients with severe AV following IOS treatment (p < 0.001). Conclusion: This study suggests that AV may negatively impact vitamin D synthesis, but IOS treatment appears to raise vitamin D serum levels in individuals with severe AV. Further research is needed to confirm the potential relationship between AV and vitamin D levels.
Acne vulgaris, vitamin D, isotretinoin
HUSSEIN, RAMADAN; BINDAYEL, SALMAN; and ABAHUSSEIN, OTHMAN
"Prospective study of the effects of isotretinoin and vitamin D levels on severe acne vulgaris,"
Turkish Journal of Medical Sciences: Vol. 53:
6, Article 22.
Available at: https://journals.tubitak.gov.tr/medical/vol53/iss6/22